• Previous Article
    Initial value problem for fractional Volterra integro-differential equations with Caputo derivative
  • DCDS-B Home
  • This Issue
  • Next Article
    Periodic, almost periodic and almost automorphic solutions for SPDEs with monotone coefficients
December  2021, 26(12): 6463-6481. doi: 10.3934/dcdsb.2021029

Dynamics of a vector-host model under switching environments

1. 

Department of Mathematics, The University of Alabama, Tuscaloosa, Alabama 35487-0350, USA

2. 

Faculty of Basic Sciences, Ho Chi Minh University of Transport, 2 Vo Oanh, Ho Chi Minh, Vietnam

** Corresponding author: Tran D. Tuong

Received  January 2020 Revised  November 2020 Published  December 2021 Early access  February 2021

Fund Project: This author is supported in part by NSF grant DMS-1853467

In this paper, the stochastic vector-host model has been proposed and analysed using nice properties of piecewise deterministic Markov processes (PDMPs). A threshold for the stochastic model is derived whose sign determines whether the disease will eventually disappear or persist. We show mathematically the existence of scenarios where switching plays a significant role in surprisingly reversing the long-term properties of deterministic systems.

Citation: Harrison Watts, Arti Mishra, Dang H. Nguyen, Tran D. Tuong. Dynamics of a vector-host model under switching environments. Discrete & Continuous Dynamical Systems - B, 2021, 26 (12) : 6463-6481. doi: 10.3934/dcdsb.2021029
References:
[1]

R. M. Anderson and R. M. May, Population biology of infectious diseases: Part Ⅰ, Nature, 280 (1979), 361-367.  doi: 10.1038/280361a0.  Google Scholar

[2]

Y. Asai, X. Han and P. E. Kloeden, Dynamics of Zika virus epidemic in random environment, in Mathematics Applied to Engineering, Modelling, and Social Issues, Springer, 2019,665–684.  Google Scholar

[3]

K. Bao, L. Rong and Q. Zhang, Analysis of a stochastic sirs model with interval parameters, Discrete & Continuous Dynamical Systems-B, 24 (2019), 4827. doi: 10.3934/dcdsb.2019033.  Google Scholar

[4]

M. Benaim, Stochastic persistence, preprint, arXiv: 1806.08450. Google Scholar

[5]

M. Benaïm, S. Le Borgne, F. Malrieu and P.-A. Zitt, Qualitative properties of certain piecewise deterministic Markov processes, Annales de l'IHP Probabilités et Statistiques, 51 (2015), 1040–1075. doi: 10.1214/14-AIHP619.  Google Scholar

[6]

M. Benaïm, E. Strickler, et al., Random switching between vector fields having a common zero, The Annals of Applied Probability, 29 (2019), 326-375. doi: 10.1214/18-AAP1418.  Google Scholar

[7]

D. Bichara, Effects of migration on vector-borne diseases with forward and backward stage progression, preprint, arXiv: 1810.06777. doi: 10.3934/dcdsb.2019140.  Google Scholar

[8]

Z. CaoX. LiuX. WenL. Liu and L. Zu, A regime-switching sir epidemic model with a ratio-dependent incidence rate and degenerate diffusion, Scientific Reports, 9 (2019), 1-7.  doi: 10.1186/s13662-017-1355-3.  Google Scholar

[9]

M. H. Davis, Piecewise-deterministic markov processes: A general class of non-diffusion stochastic models, Journal of the Royal Statistical Society: Series B (Methodological), 46 (1984), 353-376.  doi: 10.1111/j.2517-6161.1984.tb01308.x.  Google Scholar

[10]

N. H. Du and D. H. Nguyen, Dynamics of kolmogorov systems of competitive type under the telegraph noise, Journal of Differential Equations, 250 (2011), 386-409.  doi: 10.1016/j.jde.2010.08.023.  Google Scholar

[11]

Y. Dumont and F. Chiroleu, Vector control for the Chikungunya disease, Mathematical Biosciences & Engineering, 7 (2010), 313. doi: 10.3934/mbe.2010.7.313.  Google Scholar

[12]

A. GrayD. GreenhalghX. Mao and J. Pan, The sis epidemic model with Markovian switching, Journal of Mathematical Analysis and Applications, 394 (2012), 496-516.  doi: 10.1016/j.jmaa.2012.05.029.  Google Scholar

[13]

Q. He and G. Yin, Large deviations for multi-scale markovian switching systems with a small diffusion, Asymptotic Analysis, 87 (2014), 123-145.  doi: 10.3233/ASY-131198.  Google Scholar

[14]

A. Hening, D. H. Nguyen, et al., Coexistence and extinction for stochastic kolmogorov systems, Annals of Applied Probability, 28 (2018), 1893–1942. doi: 10.1214/17-AAP1347.  Google Scholar

[15]

H. W. Hethcote and P. Van den Driessche, Some epidemiological models with nonlinear incidence, Journal of Mathematical Biology, 29 (1991), 271-287.  doi: 10.1007/BF00160539.  Google Scholar

[16]

N. HieuN. DuP. Auger and D. H. Nguyen, Dynamical behavior of a stochastic sirs epidemic model, Mathematical Modelling of Natural Phenomena, 10 (2015), 56-73.  doi: 10.1051/mmnp/201510205.  Google Scholar

[17]

J. Hui and L. Chen, Impulsive vaccination of sir epidemic models with nonlinear incidence rates, Discrete & Continuous Dynamical Systems-B, 4 (2004), 595. doi: 10.3934/dcdsb.2004.4.595.  Google Scholar

[18]

M. Jacobsen, Point Process Theory and Applications: Marked Point and Piecewise Deterministic Processes, Springer Science & Business Media, 2006.  Google Scholar

[19]

M. LiuX. He and J. Yu, Dynamics of a stochastic regime-switching predator–prey model with harvesting and distributed delays, Nonlinear Analysis: Hybrid Systems, 28 (2018), 87-104.  doi: 10.1016/j.nahs.2017.10.004.  Google Scholar

[20]

Q. Lu, Stability of sirs system with random perturbations, Physica A: Statistical Mechanics and Its Applications, 388 (2009), 3677-3686.  doi: 10.1016/j.physa.2009.05.036.  Google Scholar

[21]

Q. Luo and X. Mao, Stochastic population dynamics under regime switching, Journal of Mathematical Analysis and Applications, 334 (2007), 69-84.  doi: 10.1016/j.jmaa.2006.12.032.  Google Scholar

[22]

P. M. Luz, C. J. Struchiner and A. P. Galvani, Modeling transmission dynamics and control of vector-borne neglected tropical diseases, PLoS Negl. Trop. Dis., 4 (2010), e761. doi: 10.1371/journal.pntd.0000761.  Google Scholar

[23] X. Mao and C. Yuan, Stochastic Differential Equations with Markovian Switching, Imperial college press, 2006.  doi: 10.1142/p473.  Google Scholar
[24]

R. M. May and R. M. Anderson, Population biology of infectious diseases: Part Ⅱ, Nature, 280 (1979), 455-461.  doi: 10.1038/280455a0.  Google Scholar

[25]

A. MishraB. AmbrosioS. Gakkhar and M. Aziz-Alaoui, A network model for control of dengue epidemic using sterile insect technique., Math. Biosci. Eng., 15 (2018), 441-460.   Google Scholar

[26]

A. Mishra and S. Gakkhar, The effects of awareness and vector control on two strains dengue dynamics, Applied Mathematics and Computation, 246 (2014), 159-167.  doi: 10.1016/j.amc.2014.07.115.  Google Scholar

[27]

A. Mishra and S. Gakkhar, Non-linear dynamics of two-patch model incorporating secondary dengue infection, International Journal of Applied and Computational Mathematics, 4 (2018), 19. doi: 10.1007/s40819-017-0460-z.  Google Scholar

[28]

D. H. Nguyen and G. Yin, Coexistence and exclusion of stochastic competitive Lotka–Volterra models, Journal of Differential Equations, 262 (2017), 1192-1225.  doi: 10.1016/j.jde.2016.10.005.  Google Scholar

[29]

W. H. Organization, et al., Global Strategic Framework for Integrated Vector Management, Technical report, World Health Organization, 2004. Google Scholar

[30]

Y. Shen, Mathematical models of dengue fever and measures to control it, Ph.D thesis, Florida State University in Tallahassee, 2014. Google Scholar

[31]

C. SunW. YangJ. Arino and K. Khan, Effect of media-induced social distancing on disease transmission in a two patch setting, Mathematical Biosciences, 230 (2011), 87-95.  doi: 10.1016/j.mbs.2011.01.005.  Google Scholar

[32]

H. YangH. Wei and X. Li, Global stability of an epidemic model for vector-borne disease, Journal of Systems Science and Complexity, 23 (2010), 279-292.  doi: 10.1007/s11424-010-8436-7.  Google Scholar

show all references

References:
[1]

R. M. Anderson and R. M. May, Population biology of infectious diseases: Part Ⅰ, Nature, 280 (1979), 361-367.  doi: 10.1038/280361a0.  Google Scholar

[2]

Y. Asai, X. Han and P. E. Kloeden, Dynamics of Zika virus epidemic in random environment, in Mathematics Applied to Engineering, Modelling, and Social Issues, Springer, 2019,665–684.  Google Scholar

[3]

K. Bao, L. Rong and Q. Zhang, Analysis of a stochastic sirs model with interval parameters, Discrete & Continuous Dynamical Systems-B, 24 (2019), 4827. doi: 10.3934/dcdsb.2019033.  Google Scholar

[4]

M. Benaim, Stochastic persistence, preprint, arXiv: 1806.08450. Google Scholar

[5]

M. Benaïm, S. Le Borgne, F. Malrieu and P.-A. Zitt, Qualitative properties of certain piecewise deterministic Markov processes, Annales de l'IHP Probabilités et Statistiques, 51 (2015), 1040–1075. doi: 10.1214/14-AIHP619.  Google Scholar

[6]

M. Benaïm, E. Strickler, et al., Random switching between vector fields having a common zero, The Annals of Applied Probability, 29 (2019), 326-375. doi: 10.1214/18-AAP1418.  Google Scholar

[7]

D. Bichara, Effects of migration on vector-borne diseases with forward and backward stage progression, preprint, arXiv: 1810.06777. doi: 10.3934/dcdsb.2019140.  Google Scholar

[8]

Z. CaoX. LiuX. WenL. Liu and L. Zu, A regime-switching sir epidemic model with a ratio-dependent incidence rate and degenerate diffusion, Scientific Reports, 9 (2019), 1-7.  doi: 10.1186/s13662-017-1355-3.  Google Scholar

[9]

M. H. Davis, Piecewise-deterministic markov processes: A general class of non-diffusion stochastic models, Journal of the Royal Statistical Society: Series B (Methodological), 46 (1984), 353-376.  doi: 10.1111/j.2517-6161.1984.tb01308.x.  Google Scholar

[10]

N. H. Du and D. H. Nguyen, Dynamics of kolmogorov systems of competitive type under the telegraph noise, Journal of Differential Equations, 250 (2011), 386-409.  doi: 10.1016/j.jde.2010.08.023.  Google Scholar

[11]

Y. Dumont and F. Chiroleu, Vector control for the Chikungunya disease, Mathematical Biosciences & Engineering, 7 (2010), 313. doi: 10.3934/mbe.2010.7.313.  Google Scholar

[12]

A. GrayD. GreenhalghX. Mao and J. Pan, The sis epidemic model with Markovian switching, Journal of Mathematical Analysis and Applications, 394 (2012), 496-516.  doi: 10.1016/j.jmaa.2012.05.029.  Google Scholar

[13]

Q. He and G. Yin, Large deviations for multi-scale markovian switching systems with a small diffusion, Asymptotic Analysis, 87 (2014), 123-145.  doi: 10.3233/ASY-131198.  Google Scholar

[14]

A. Hening, D. H. Nguyen, et al., Coexistence and extinction for stochastic kolmogorov systems, Annals of Applied Probability, 28 (2018), 1893–1942. doi: 10.1214/17-AAP1347.  Google Scholar

[15]

H. W. Hethcote and P. Van den Driessche, Some epidemiological models with nonlinear incidence, Journal of Mathematical Biology, 29 (1991), 271-287.  doi: 10.1007/BF00160539.  Google Scholar

[16]

N. HieuN. DuP. Auger and D. H. Nguyen, Dynamical behavior of a stochastic sirs epidemic model, Mathematical Modelling of Natural Phenomena, 10 (2015), 56-73.  doi: 10.1051/mmnp/201510205.  Google Scholar

[17]

J. Hui and L. Chen, Impulsive vaccination of sir epidemic models with nonlinear incidence rates, Discrete & Continuous Dynamical Systems-B, 4 (2004), 595. doi: 10.3934/dcdsb.2004.4.595.  Google Scholar

[18]

M. Jacobsen, Point Process Theory and Applications: Marked Point and Piecewise Deterministic Processes, Springer Science & Business Media, 2006.  Google Scholar

[19]

M. LiuX. He and J. Yu, Dynamics of a stochastic regime-switching predator–prey model with harvesting and distributed delays, Nonlinear Analysis: Hybrid Systems, 28 (2018), 87-104.  doi: 10.1016/j.nahs.2017.10.004.  Google Scholar

[20]

Q. Lu, Stability of sirs system with random perturbations, Physica A: Statistical Mechanics and Its Applications, 388 (2009), 3677-3686.  doi: 10.1016/j.physa.2009.05.036.  Google Scholar

[21]

Q. Luo and X. Mao, Stochastic population dynamics under regime switching, Journal of Mathematical Analysis and Applications, 334 (2007), 69-84.  doi: 10.1016/j.jmaa.2006.12.032.  Google Scholar

[22]

P. M. Luz, C. J. Struchiner and A. P. Galvani, Modeling transmission dynamics and control of vector-borne neglected tropical diseases, PLoS Negl. Trop. Dis., 4 (2010), e761. doi: 10.1371/journal.pntd.0000761.  Google Scholar

[23] X. Mao and C. Yuan, Stochastic Differential Equations with Markovian Switching, Imperial college press, 2006.  doi: 10.1142/p473.  Google Scholar
[24]

R. M. May and R. M. Anderson, Population biology of infectious diseases: Part Ⅱ, Nature, 280 (1979), 455-461.  doi: 10.1038/280455a0.  Google Scholar

[25]

A. MishraB. AmbrosioS. Gakkhar and M. Aziz-Alaoui, A network model for control of dengue epidemic using sterile insect technique., Math. Biosci. Eng., 15 (2018), 441-460.   Google Scholar

[26]

A. Mishra and S. Gakkhar, The effects of awareness and vector control on two strains dengue dynamics, Applied Mathematics and Computation, 246 (2014), 159-167.  doi: 10.1016/j.amc.2014.07.115.  Google Scholar

[27]

A. Mishra and S. Gakkhar, Non-linear dynamics of two-patch model incorporating secondary dengue infection, International Journal of Applied and Computational Mathematics, 4 (2018), 19. doi: 10.1007/s40819-017-0460-z.  Google Scholar

[28]

D. H. Nguyen and G. Yin, Coexistence and exclusion of stochastic competitive Lotka–Volterra models, Journal of Differential Equations, 262 (2017), 1192-1225.  doi: 10.1016/j.jde.2016.10.005.  Google Scholar

[29]

W. H. Organization, et al., Global Strategic Framework for Integrated Vector Management, Technical report, World Health Organization, 2004. Google Scholar

[30]

Y. Shen, Mathematical models of dengue fever and measures to control it, Ph.D thesis, Florida State University in Tallahassee, 2014. Google Scholar

[31]

C. SunW. YangJ. Arino and K. Khan, Effect of media-induced social distancing on disease transmission in a two patch setting, Mathematical Biosciences, 230 (2011), 87-95.  doi: 10.1016/j.mbs.2011.01.005.  Google Scholar

[32]

H. YangH. Wei and X. Li, Global stability of an epidemic model for vector-borne disease, Journal of Systems Science and Complexity, 23 (2010), 279-292.  doi: 10.1007/s11424-010-8436-7.  Google Scholar

Figure 1.  Sample paths of $ I_H(t) $ (Example 4.1). In the deterministic systems (LEFT) there is persistence in state 1 and extinction in state 2. In the switched system (RIGHT), the infection persists
Figure 2.  Sample paths of $ I_H(t) $ (Example 4.2). In both deterministic systems (LEFT), $ I_H(t) $ converges exponentially fast to 0. Switching makes the disease persist (RIGHT)
Figure 3.  Joint density of $ (S_H(t),I_H(t),\xi_t) $ in state 1 (LEFT) and state 2 (RIGHT), according to the invariant measure (Example 4.2)
Figure 4.  Sample paths of $ I_H(t) $ (Example 4.3). In both deterministic systems, $ I_H(t) $ converges to a positive equilibrium (LEFT). Switching allows for extinction (RIGHT)
[1]

Qingkai Kong, Zhipeng Qiu, Zi Sang, Yun Zou. Optimal control of a vector-host epidemics model. Mathematical Control & Related Fields, 2011, 1 (4) : 493-508. doi: 10.3934/mcrf.2011.1.493

[2]

Yan-Xia Dang, Zhi-Peng Qiu, Xue-Zhi Li, Maia Martcheva. Global dynamics of a vector-host epidemic model with age of infection. Mathematical Biosciences & Engineering, 2017, 14 (5&6) : 1159-1186. doi: 10.3934/mbe.2017060

[3]

Yanzhao Cao, Dawit Denu. Analysis of stochastic vector-host epidemic model with direct transmission. Discrete & Continuous Dynamical Systems - B, 2016, 21 (7) : 2109-2127. doi: 10.3934/dcdsb.2016039

[4]

Yanxia Dang, Zhipeng Qiu, Xuezhi Li. Competitive exclusion in an infection-age structured vector-host epidemic model. Mathematical Biosciences & Engineering, 2017, 14 (4) : 901-931. doi: 10.3934/mbe.2017048

[5]

Shangzhi Li, Shangjiang Guo. Persistence and extinction of a stochastic SIS epidemic model with regime switching and Lévy jumps. Discrete & Continuous Dynamical Systems - B, 2021, 26 (9) : 5101-5134. doi: 10.3934/dcdsb.2020335

[6]

Tzy-Wei Hwang, Yang Kuang. Host Extinction Dynamics in a Simple Parasite-Host Interaction Model. Mathematical Biosciences & Engineering, 2005, 2 (4) : 743-751. doi: 10.3934/mbe.2005.2.743

[7]

Keng Deng, Yixiang Wu. Extinction and uniform strong persistence of a size-structured population model. Discrete & Continuous Dynamical Systems - B, 2017, 22 (3) : 831-840. doi: 10.3934/dcdsb.2017041

[8]

Kaifa Wang, Yang Kuang. Fluctuation and extinction dynamics in host-microparasite systems. Communications on Pure & Applied Analysis, 2011, 10 (5) : 1537-1548. doi: 10.3934/cpaa.2011.10.1537

[9]

Sebastian J. Schreiber. On persistence and extinction for randomly perturbed dynamical systems. Discrete & Continuous Dynamical Systems - B, 2007, 7 (2) : 457-463. doi: 10.3934/dcdsb.2007.7.457

[10]

Li Zu, Daqing Jiang, Donal O'Regan. Persistence and stationary distribution of a stochastic predator-prey model under regime switching. Discrete & Continuous Dynamical Systems, 2017, 37 (5) : 2881-2897. doi: 10.3934/dcds.2017124

[11]

Xia Wang, Yuming Chen. An age-structured vector-borne disease model with horizontal transmission in the host. Mathematical Biosciences & Engineering, 2018, 15 (5) : 1099-1116. doi: 10.3934/mbe.2018049

[12]

Daniel Franco, Chris Guiver, Phoebe Smith, Stuart Townley. A switching feedback control approach for persistence of managed resources. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021109

[13]

Wen Jin, Horst R. Thieme. Persistence and extinction of diffusing populations with two sexes and short reproductive season. Discrete & Continuous Dynamical Systems - B, 2014, 19 (10) : 3209-3218. doi: 10.3934/dcdsb.2014.19.3209

[14]

Wen Jin, Horst R. Thieme. An extinction/persistence threshold for sexually reproducing populations: The cone spectral radius. Discrete & Continuous Dynamical Systems - B, 2016, 21 (2) : 447-470. doi: 10.3934/dcdsb.2016.21.447

[15]

Suqi Ma. Low viral persistence of an immunological model. Mathematical Biosciences & Engineering, 2012, 9 (4) : 809-817. doi: 10.3934/mbe.2012.9.809

[16]

Naveen K. Vaidya, Feng-Bin Wang. Persistence of mosquito vector and dengue: Impact of seasonal and diurnal temperature variations. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021048

[17]

Miaoran Yao, Yongxin Zhang, Wendi Wang. Bifurcation analysis for an in-host Mycobacterium tuberculosis model. Discrete & Continuous Dynamical Systems - B, 2021, 26 (4) : 2299-2322. doi: 10.3934/dcdsb.2020324

[18]

Ling Xue, Caterina Scoglio. Network-level reproduction number and extinction threshold for vector-borne diseases. Mathematical Biosciences & Engineering, 2015, 12 (3) : 565-584. doi: 10.3934/mbe.2015.12.565

[19]

S. R.-J. Jang. Allee effects in a discrete-time host-parasitoid model with stage structure in the host. Discrete & Continuous Dynamical Systems - B, 2007, 8 (1) : 145-159. doi: 10.3934/dcdsb.2007.8.145

[20]

Miljana JovanoviĆ, Marija KrstiĆ. Extinction in stochastic predator-prey population model with Allee effect on prey. Discrete & Continuous Dynamical Systems - B, 2017, 22 (7) : 2651-2667. doi: 10.3934/dcdsb.2017129

2020 Impact Factor: 1.327

Article outline

Figures and Tables

[Back to Top]